Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 7, NWS Dodge City, KS

August 10, 2021Clark County, Ford County, Meade County, Kansas

NWS Dodge City, KS issued this areal flood warning at Aug 10, 2021, 7:18 PM CDT for Clark County, Ford County, Meade County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 7:18 PM CDT (00:18 UTC)
Expired
Aug 10, 2021, 9:58 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Clark County, KS, Ford County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 35 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

633 
WGUS43 KDDC 110018
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
718 PM CDT Tue Aug 10 2021

KSC025-057-119-110330-
/O.NEW.KDDC.FA.W.0007.210811T0018Z-210811T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark KS-Ford KS-Meade KS-
718 PM CDT Tue Aug 10 2021

The National Weather Service in Dodge City has issued a

* Flood Warning for...
  Northwestern Clark County in southwestern Kansas...
  Southern Ford County in southwestern Kansas...
  Northeastern Meade County in southwestern Kansas...

* Until 1030 PM CDT.

* At 718 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Minneola.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3753 10012 3751 10001 3741 10002 3738 10018
      3743 10018

$$

GERARD
1 follow-up statement
054 
WGUS83 KDDC 110258
FLSDDC

Flood Statement
National Weather Service Dodge City KS
958 PM CDT Tue Aug 10 2021

KSC025-057-119-110308-
/O.CAN.KDDC.FA.W.0007.000000T0000Z-210811T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark KS-Ford KS-Meade KS-
958 PM CDT Tue Aug 10 2021

...FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CLARK, SOUTHERN FORD 
AND NORTHEASTERN MEADE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3753 10012 3751 10001 3741 10002 3738 10018
      3743 10018

$$

BURGERT

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 10, 6:46 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 10, 6:46 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
646 PM CDT Tue Aug 10 2021

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 244 PM CDT Tue Aug 10 2021

An area of mid level showers south of I-70 was developing and
shifting east in the 700 mb confluence zone over central Kansas ,
a notable radar fine line was also spreading south ahead of this
feature and may end up having an impact of where if at all
convection is able to develop this afternoon. The Convective
allowing models, notably the latest HRRR run shows convection as
early as 5 PM around DDc and spreading northeast along the
prefrontal trough (ahead of synoptic surface front near KS/NE
line. Convection wise- deep bulk shear is lack, and even effective
shear is mostly below critical limits for well organized storms.
The trend for effective shear appears increasing however and the
surface based inhibition will still need to be overcome late this
afternoon. All this points to more likely of a later than the models
are showing or even less overall coverage.

The good news is that the peak of hottest temperatures for the next
week or more is right now, as a cooler airmass over the northern
Plains influences western Kansas in the coming days. The cold front
now near the NE/KS line will sag south Tonight and Wednesday.
providing another focus for thunderstorms late in the day on
Wednesday, with a much similar convective environment as Today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 244 PM CDT Tue Aug 10 2021

Overall a cooling period can be expected with high temperatures
settling back into the mid 80s and low 90s for a general range over
the next 7-10 days.In the short term, still very warm air will
descend off the higher terrain as the surface boundary meanders over
the central plains and strong mid level cyclonic jet stream flow
remains entrenched over southern Canada and the Northern Great
Plains/Great Lakes region. With time this will gradually retrograde
the upper ridge back westward and much less hot but still summer
like temperatures will be seen over western Kansas. With a weak
northwest flow the setup my be one of possibility of diurnal MCS
opportunity, best diagnosed on a day by day basis.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 632 PM CDT Tue Aug 10 2021

Widely scattered thunderstorms at 23z Tuesday near the Hays and
Dodge City areas are expected weaken as they slowly away from
both TAF sites over the next few hours. The gusty outflow winds
will also decrease by 03z Wednesday. For the remainder of the
night into Wednesday afternoon BUFR soundings indicating VFR
conditions with a persistent southeast wind at 10 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 101  70  96 /  20  20  20  10
GCK  68 100  66  96 /  10  20  20  20
EHA  68  98  66  95 /  30  20  20  20
LBL  70  99  67  95 /  20  20  20  20
HYS  71 101  70  97 /  20  10  10  10
P28  76 101  73  98 /  10  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ065-066-079>081-
088>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, Aug 10, 2:30 AM CDT, 16 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
230 AM CDT Tue Aug 10 2021

KSZ030-031-043>046-061>066-074>081-084>090-110730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
230 AM CDT Tue Aug 10 2021 /130 AM MDT Tue Aug 10 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are expected Tuesday afternoon and evening.
Coverage will be limited, but the strongest storms will be capable
of outflow winds to near 60 mph and small hail. High end severe
weather is not expected.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Shower and thunderstorm coverage is expected to increase during
the Friday through Sunday time frame. The primary convective risks
during this time will be dangerous lightning and locally heavy
rainfall.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Friday
  - Lightning: Elevated risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible Tuesday afternoon and
evening.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

In the hours before

Special weather statement, Aug 10, 5:48 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
548 PM CDT Tue Aug 10 2021

KSZ046-065-102315-
Rush KS-Pawnee KS-
548 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Pawnee
and southwestern Rush Counties through 615 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Nekoma, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Rush Center and Nekoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3825 9940 3833 9957 3856 9950 3848 9922
TIME...MOT...LOC 2248Z 205DEG 15KT 3835 9946

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SPRINGER
Local storm report, Aug 10, 6:05 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     3 ENE DODGE CITY        37.77N 99.97W
08/10/2021  M55 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

&&

RML
Local storm report, Aug 10, 6:24 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             LA CROSSE               38.53N 99.31W
08/10/2021  E1.00 INCH       RUSH               KS   LAW ENFORCEMENT

&&

MLG
Local storm report, Aug 10, 6:37 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 NNE FOWLER            37.48N 100.14W
08/10/2021  E1.25 INCH       FORD               KS   PUBLIC

            HAIL CAME DOWN FOR ABOUT 10 MINUTES.

&&

MLG
Local storm report, Aug 10, 6:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             1 S LIEBENTHAL          38.64N 99.32W
08/10/2021  E1.75 INCH       RUSH               KS   PUBLIC

            SOCIAL MEDIA REPORT OF GOLF BALLS.

&&

RML
Local storm report, Aug 10, 7:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     7 NNE FOWLER            37.48N 100.14W
08/10/2021  E70 MPH          MEADE              KS   PUBLIC

            SOCIAL MEDIA REPORT OF 70 MPH WINDS AND
            BROKEN TREES/LIMBS.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:14 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Meade46 min
Aug 11, 3:18 PM CDTSpecial Weather StatementDDCHamilton, Kearny, Lane, Scott, Trego3 hr
Aug 11, 4:57 PM CDTSpecial Weather StatementDDCNess33 min
Aug 11, 5:50 PM CDTSpecial Weather StatementDDCNess25 min
Aug 11, 6:07 PM CDTSpecial Weather StatementDDCRush23 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.